Tennessee, 2023

Flooding and Damaging Winds in Tennessee, August 26, 2023

August 26, 2023 · NWS OHX · 9 events in 6 counties and zones

Several days of excessive heat for Middle Tennessee was finally about to come to an end as a cold front approached from the northwest. Thunderstorms developed ahead of this front that moved into western portions of Middle Tennessee during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$241,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Several days of excessive heat for Middle Tennessee was finally about to come to an end as a cold front approached from the northwest. Thunderstorms developed ahead of this front that moved into western portions of Middle Tennessee during the late afternoon. These thunderstorms produced damaging winds and heavy rain as they moved towards the south. Several reports of wind damage in the form of downed trees and powerlines were received. More significant damage was reported in Spring Hill where a Shell Gas Station's roof collapsed and in Lawrenceburg where a possible microburst caused roofing damage to a motel. Meanwhile, the heavy rain caused minor street flooding in portions of Lawrenceburg and in Williamson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 26, 12:51 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 26, 12:51 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
151 PM CDT Sat Aug 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 120 PM CDT Sat Aug 26 2023

Observations early this afternoon show the cold front over
southeast Missouri and southern Illinois with a few thunderstorms
developing ahead of it. Across Middle TN, our temperatures have
warmed into the low to mid-90's with mostly clear skies. We still
have a Heat Advisory in place for most of the area until 7 PM.
Like this morning, did consider canceling it early with this
forecast package. But with our area still dry as of now and
current heat index values hovering around 103 to 107 degrees, will
continue to let it go. As far as thunderstorms for the rest of
today, hit-and-miss storms will continue to be possible ahead of
the cold front through this evening. With plenty of instability,
some of these may be strong to severe with damaging winds and
heavy rain the main threats. There's very little shear available
so do not expect much organization or for any strong storms to
stay strong for very long.

Activity looks to gradually diminish after sunset, but another
wave approaching the area will bring additional shower and
thunderstorm activity to the area starting Sunday morning. This
slow-moving wave will keep showers and storms over Middle TN into
Sunday night. Still plenty of instability available for a stronger
thunderstorm or two during the afternoon hours. Otherwise, look
for much cooler temperatures on Sunday behind the cold front.
Current forecast highs for Sunday are in the 80's, but a nice
rainy, cloudy day may even bring these forecast temps down a few
more degrees.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 120 PM CDT Sat Aug 26 2023

As we end the month of August, temperatures will stay on the
cooler side with highs through Wednesday in the mid to low-80's
(which is definitely an improvement from what we've been
experiencing lately). Meanwhile, a boundary will stall to the
southeast of Middle TN. This may be close enough to bring
scattered storms to southern and eastern portions of our area
early this week.

Confidence is low in what happens late next week as our attention
will likely be turning towards the Gulf. Models are showing a
tropical system impacting the Gulf Coast and the eastern CONUS
late next week. As expected this far out, its path is highly
uncertain. Did not include much in the way of precipitation
chances beyond Wednesday, but it will definitely be something to
watch.

&&

.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Sat Aug 26 2023

A diffuse frontal zone will pass through the area during the next
24 hours. This taf cycle presents low confidence regarding timing
and coverage of showers and thunderstorms. Any showers and storms
today will be isolated to scattered with main front still well to
our northwest. HREF and max diurnal heating suggest VCTS 21Z-02Z.
It does look like enough coverage will develop around CKV to
include a tempo for impacts at that site.

Overnight coverage of convection will be isolated at best.
Coverage should increase on Sunday as a wave approaches from the
northwest. Outside storms, conditions will be mainly VFR with
light winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  84  70  85 /  30  70  30  20
Clarksville    73  81  67  84 /  50  60  10   0
Crossville     68  82  64  78 /  20  70  40  50
Columbia       72  84  68  84 /  30  70  40  30
Cookeville     70  84  67  81 /  30  60  30  40
Jamestown      69  81  65  79 /  20  50  30  40
Lawrenceburg   71  85  68  83 /  20  70  60  40
Murfreesboro   72  86  69  85 /  30  70  30  30
Waverly        70  80  65  83 /  40  70  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....13

In the hours before

Special weather statement, Aug 26, 1:57 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
257 PM CDT Sat Aug 26 2023

TNZ025-262030-
Dickson TN-
257 PM CDT Sat Aug 26 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DICKSON COUNTY THROUGH
330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Dickson, moving southeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dickson, Burns, Charlotte, and Vanleer.

This includes Interstate 40 between mile markers 168 and 172.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 8755 3625 8748 3618 8721 3598 8737
      3606 8754
TIME...MOT...LOC 1957Z 300DEG 6KT 3614 8746

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Aug 26, 2:00 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
300 PM CDT Sat Aug 26 2023

TNZ005-006-262100-
Stewart TN-Montgomery TN-
300 PM CDT Sat Aug 26 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MONTGOMERY AND NORTHERN
STEWART COUNTIES THROUGH 400 PM CDT...

At 300 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Land Between the Lakes to Fort Campbell.
Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Dover, Big Rock, Land Between The Lakes, Indian Mound,
and Woodlawn.

This includes Interstate 24 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 8785 3663 8785 3664 8731 3648 8714
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 2000Z 304DEG 20KT 3678 8819 3674 8757

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Aug 26, 2:26 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
326 PM CDT Sat Aug 26 2023

TNZ025-026-057-059-262100-
Hickman TN-Williamson TN-Dickson TN-Cheatham TN-
326 PM CDT Sat Aug 26 2023

...STRONG THUNDERSTORMS WILL IMPACT DICKSON...NORTHWESTERN
WILLIAMSON...SOUTHERN CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES
THROUGH 400 PM CDT...

At 325 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from McEwen to near White
Bluff. Movement was south at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dickson, White Bluff, Kingston Springs, Burns, Fairview, Charlotte,
Vanleer, Bon Aqua, and Lyles.

This includes the following highways...
 Interstate 40 between mile markers 161 and 187.
 Interstate 840 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3623 8753 3627 8752 3608 8710 3586 8707
      3593 8752 3619 8756
TIME...MOT...LOC 2025Z 003DEG 3KT 3621 8751 3606 8718

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Aug 26, 2:36 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
336 PM CDT Sat Aug 26 2023

TNZ005-006-023-025-026-262130-
Stewart TN-Dickson TN-Cheatham TN-Montgomery TN-Houston TN-
336 PM CDT Sat Aug 26 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DICKSON...MONTGOMERY...
STEWART...HOUSTON AND NORTHWESTERN CHEATHAM COUNTIES THROUGH 430 PM
CDT...

At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Murray to Clarksville. Movement was south at
10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Ashland City, Dover, Erin, Tennessee Ridge, Big Rock,
Vanleer, Cumberland City, Slayden, Cheatham Dam, Palmyra, Woodlawn,
Land Between The Lakes, Houston County Airport, Indian Mound, and
Cunningham.

This includes Interstate 24 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3666 8785 3663 8785 3664 8725 3624 8701
      3624 8795 3631 8796 3645 8806 3647 8805
      3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 2036Z 348DEG 10KT 3655 8842 3654 8733

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger

The radar

The Ft Campbell radar (KHPX), 54 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
August 26, 2:53 PM CST
Where
Stewart County, 3.11 mi SW of Bumpus Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
36.566, -87.856

A likely gustnado on the leading edge of a thunderstorm moving into Stewart County caused damage to a pasture near Dover. Photos shared by a CoCoRaHS observer showed two to three foot tall grass laid down in different directions. Severe thunderstorm winds also downed numerous trees across the county. Damages are a rough estimate.

Thunderstorm Wind, Lawrence

When
August 26, 3:25 PM CST
Where
Lawrence County, 0.69 mi S of Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
35.240, -87.328

A possible microburst caused damage in Lawrenceburg. The metal roofing of the Davy Crockett Motel along East Gaines Street was peeled back while multiple powerlines in the area where also downed. Numerous trees were also downed in Lawrenceburg, mostly north of the public square around Liberty Avenue. One of these trees fell onto a home. This damage resulted in 1,878 customers without power. No injuries reported. Damages are a rough estimate.

Thunderstorm Wind, Williamson

When
August 26, 3:35 PM CST
Where
Williamson County, 1.6 mi SW of Douglas
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.852, -86.888

Severe thunderstorm winds snapped a tree on Keystone Drive. Damages are a rough estimate.

Thunderstorm Wind, Dickson

When
August 26, 3:49 PM CST
Where
Dickson County, 0.56 mi W of Dickson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.080, -87.390

Severe thunderstorm winds downed numerous trees across Dickson County. Damages are a rough estimate.

Flood, Lawrence

When
August 26, 3:50 PM CST to 4:50 PM CST
Where
Lawrence County, 1.06 mi SW of Lawrenceburg to 1.56 mi NW of Lawrenceburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.239, -87.343

Street flooding reported in Lawrenceburg in flood prone locations. A vehicle was reported stuck in water behind Hardees on North Locus Avenue. High water was also reported along North Military Avenue north of Weekly Creek Road.

Thunderstorm Wind, Maury

When
August 26, 3:56 PM CST
Where
Maury County, 0.45 mi SW of Spring Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
35.746, -86.936

Severe thunderstorm winds damaged the roof of a Shell Gas Station along Main Street in Spring Hill. Part of the roof fell on a car that was parked at a gas pump. No injuries reported. Damages are a rough estimate.

Thunderstorm Wind, Lewis

When
August 26, 4:40 PM CST
Where
Lewis County, 0.56 mi E of Hohenwald
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
35.550, -87.560

Severe thunderstorm winds downed a large oak tree onto a home in Hohenwald. Damages are a rough estimate.

Flood, Williamson

When
August 26, 5:25 PM CST to 5:35 PM CST
Where
Williamson County, 2.04 mi E of Reeds Store
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.722, -86.734

Heavy rain caused street flooding along Flat Creek Road between Giles Hill Road and Highway 31A near Eagleville.

Flood, Williamson

When
August 26, 5:45 PM CST to 6:45 PM CST
Where
Williamson County, 1.84 mi N of Mallorys to 1.75 mi N of Mallorys
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.977, -86.803

Heavy rain caused portions of Parker Place in Brentwood to flood. Nearby Little Harpeth River gauge at Concord Road measured 2.28 inches of rain, and the river level rose over 6 feet from 1.4 feet at 5 PM CDT to 7.51 feet at 6:45 PM CDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113843, 1113848, 1113844, 1113846, 1113849, 1113845, 1113847, 1113850, 1113851.